Alert archive / Kansas / Wind Chill Advisories in 2015

Wind Chill Advisory 2, NWS Topeka, KS

January 6, 201523 counties in Kansas

NWS Topeka, KS issued this wind chill advisory at Jan 6, 2015, 3:03 PM CST for 23 counties in Kansas. It took effect at Jan 7, 2015, 5:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 6, 2015, 3:03 PM CST (21:03 UTC)
In effect from
Jan 7, 2015, 5:00 AM CST
Expired
Jan 7, 2015, 12:00 PM CST
In force
7 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -189 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
-189 m²/s²
0-3 km storm-relative helicity
-105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

368 
WWUS43 KTOP 062103
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
303 PM CST TUE JAN 6 2015

.ARCTIC HIGH PRESSURE WILL MOVE SOUTHWARD INTO THE ENTIRE
AREA LATE TONIGHT INTO WEDNESDAY...WITH THE COMBINATION OF STRONG
NORTH WINDS AND BITTERLY COLD TEMPERATURES CREATING WIND CHILLS
COMMONLY IN THE 15 BELOW TO NEAR 20 BELOW ZERO RANGE.

KSZ008>012-020>024-026-034>040-054>056-058-059-071015-
/O.NEW.KTOP.WC.Y.0002.150107T1100Z-150107T1800Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
303 PM CST TUE JAN 6 2015

...WIND CHILL ADVISORY IN EFFECT FROM 5 AM TO NOON CST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 5 AM TO NOON CST WEDNESDAY. 

* WIND CHILL VALUES...AS COLD AS MINUS 15 TO MINUS 19 DEGREES.

* IMPACTS...EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY 
  SHORT TIME...SO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED 
  CLOTHING...A HAT...AND GLOVES TO PROTECT YOURSELF FROM THE 
  DANGERS OF FROSTBITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO
DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND
GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE.

&&

$$
2 follow-up statements
268 
WWUS43 KTOP 070914
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
314 AM CST WED JAN 7 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-071800-
/O.CON.KTOP.WC.Y.0002.150107T1100Z-150107T1800Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
314 AM CST WED JAN 7 2015

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY. 

* WIND CHILL VALUES...AS COLD AS MINUS 15 TO MINUS 19 DEGREES.

* IMPACTS...EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY 
  SHORT TIME...SO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED 
  CLOTHING...A HAT...AND GLOVES TO PROTECT YOURSELF FROM THE 
  DANGERS OF FROSTBITE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO
DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND
GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE.

&&

$$
677 
WWUS43 KTOP 071755
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1155 AM CST WED JAN 7 2015


KSZ008>012-020>024-026-034>040-054>056-058-059-071900-
/O.EXP.KTOP.WC.Y.0002.000000T0000Z-150107T1800Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
1155 AM CST WED JAN 7 2015

...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY...

THE WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY. 

WIND CHILL VALUES HAVE IMPROVED SOME SO THE WIND CHILL ADVISORY
WILL BE ALLOWED TO EXPIRE AT NOON. HOWEVER...STILL EXPECT WIND
CHILL VALUES TO RANGE FROM 5 BELOW ZERO TO 15 BELOW ZERO FOR THE
REMAINDER OF THE AFTERNOON HOURS SO BE SURE TO DRESS ADEQUATELY
AND COVER EXPOSED SKIN. 

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind chill advisory went out at Jan 6, 11:42 AM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Jan 6, 11:42 AM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1142 AM CST Tue Jan 6 2015

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 213 AM CST TUE JAN 6 2015

Strong surface pressure gradient just north of eastern Kansas was
beginning to relax in recent hours as the upper trough to the
northeast exits, but still getting gusty northwest winds behind
surface low to the east. Cold air advection with this system
ceases this morning but highs still only reaching the 18-25 range
as winds/mixing relax. Secondary upper trough rotating south
through south central Canada early this morning brings very cold
shallow airmass in late tonight in rather fast northwest flow.
Forcing with this wave is weak, with modest frontogenesis around
600mb developing late this afternoon, peaking around midnight, and
tapering by dawn as drier air works in. Temps near this
frontogenesis layer are near prime dendritic growth values and
there are some similarities in a somewhat brief and shallow
conditional to convectively unstable layer taking shape. Have
increased PoPs a bit, but still have a hard time thinking anything
more than a dusting will occur, with somewhat greater chances of
measurable amounts in the north and east in better forcing.
Increasing winds and the cold air surging in drops wind chills to
near Advisory levels around 11Z/5 am.

.LONG TERM...(Wednesday through Monday)
Issued at 213 AM CST TUE JAN 6 2015

Sunrise on Wednesday will be a very bitter one, with brisk
northerly winds of 15 to 20 mph with higher gusts as the strong
high pressure drives southward across the state. High temperatures
for Wednesday are barely in the single digits, with a range from
about 2 to 8 above. Couple this with the strong winds, and the
best the wind chill feels all day is still in the negative digits
through the day, feeling like 10 below at best in the far
northeast to one below at best in the western counties. Will
likely be in wind chill advisory criteria for much of the morning
hours on Wednesday and even through the middle of the afternoon.
Temperatures fall again to around three below to four above on
Wednesday night, but lighter winds will bring wind chill values
up. A fast return to the lee trof as the next clipper moves into
the northern plains toward early morning hours on Thursday may
actually bring slowly warming temperatures to the western counties
early Thursday morning. Cold snap gets a brief reprieve as this
pattern brings back highs in the upper 20s to near 30 on Thursday.

North northwesterly flow aloft drives another high pressure system
down the front range and into the Plains states Thursday overnight
and into Friday, with lows around 10 above followed only by highs
in the 20s as it moves in.

May start to get a break on Saturday as upper flow transitions to
from a meridional flow to a much more zonal one. This carries the
colder air eastward and allows for southwesterly surface flow to
return ahead of the waves crossing to our south. Highs in the
upper 20s to around 30 are forecast for the weekend, with one of
those southern systems possibly bringing a chance for
precipitation early next week.

&&

.AVIATION...(For the 18Z TAFs through 18Z Wednesday Afternoon)
Issued at 1136 AM CST TUE JAN 6 2015

Overall VFR conditions throughout the TAF period can be expected.
Very low confidence in some morning flurries around the 6z time
frame along with possible brief periods of MVFR conditions. High confidence
that we can expect the winds to pick up along with the cold air
push from the North.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...65
LONG TERM...67
AVIATION...Drake
Hazardous weather outlook, Jan 6, 4:42 AM CST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
442 AM CST TUE JAN 6 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-071045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
442 AM CST TUE JAN 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A BITTER ARCTIC AIR MASS WILL MOVE INTO KANSAS LATER TONIGHT...AND
WILL BRING BRISK NORTHERLY WINDS OF 15 TO 20 MPH AND LOW
TEMPERATURES IN THE SINGLE DIGITS. THIS COMBINATION WILL PRODUCE
WIND CHILL VALUES OF 15 TO 20 DEGREES BELOW ZERO TOWARD SUNRISE ON
WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WIDESPREAD WIND CHILLS OF 15 TO 20 BELOW ZERO CONTINUE THROUGH THE
MORNING AND INTO THE AFTERNOON ON WEDNESDAY...BEFORE WINDS START
TO DIMINISH AND WIND CHILL VALUES IMPROVE LATE IN THE DAY
WEDNESDAY.

AS TEMPERATURES FALL AGAIN IN THE EARLY MORNING HOURS ON
THURSDAY...WIND CHILLS OF 15 TO 20 BELOW ARE AGAIN ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Wind Chill Advisories in Kansas, 2015Every wind chill advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.